zbMATH — the first resource for mathematics

Symmetric word equations in two positive definite letters. (English) Zbl 1038.15005
Consider the word equation \(S(A,B)=P\) where \(A,B,P\) are positive definite complex Hermitian \(n\times n\)-matrices, \(A\) is the unknown matrix, and \(S(A,B)\) is a symmetric (“palindromic”) generalized word of the form \(W=A^{p_1}B^{q_1}\ldots A^{p_k}B^{q_k}A^{p_{k+1}}\); here \(p_i,q_i\in {\mathbb R}^*\), \(i=1,\ldots ,k\), \(p_{k+1}\in {\mathbb R}\). “Symmetric” means that \(W=A^{p_{k+1}}B^{q_k}A^{p_k}\ldots B^{q_1}A^{p_1}\).
The authors show that every symmetric word equation is solvable and they conjecture uniqueness of the solution. In some cases the solution is unique (example: the unique solution of the equation \(ABA=P\) is \(A=B^{-1/2}(B^{1/2}PB^{1/2})^{1/2}B^{-1/2}\)); in general, uniqueness is an open question. If \(B\) and \(P\) are real, then one can find a real solution \(A\) as well. The notion of symmetric word is generalized to allow non-integer exponents, with certain limitations. Applications and methods for finding solutions are also discussed.

15A24 Matrix equations and identities
15B57 Hermitian, skew-Hermitian, and related matrices
15A18 Eigenvalues, singular values, and eigenvectors
15A90 Applications of matrix theory to physics (MSC2000)
Full Text: DOI arXiv
[1] T. Ando, On the arithmetic-geometric-harmonic-mean inequalities for positive definite matrices, Linear Algebra Appl. 52/53 (1983), 31 – 37. · Zbl 0516.15011
[2] Roger A. Horn and Charles R. Johnson, Matrix analysis, Cambridge University Press, Cambridge, 1985. · Zbl 0576.15001
[3] Roger A. Horn and Charles R. Johnson, Topics in matrix analysis, Cambridge University Press, Cambridge, 1991. · Zbl 0729.15001
[4] Charles R. Johnson and Christopher J. Hillar, Eigenvalues of words in two positive definite letters, SIAM J. Matrix Anal. Appl. 23 (2002), no. 4, 916 – 928. · Zbl 1007.68139
[5] Eberhard Zeidler, Applied functional analysis, Applied Mathematical Sciences, vol. 108, Springer-Verlag, New York, 1995. Applications to mathematical physics. · Zbl 0834.46002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.